Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 255, NWS North Platte, NE

August 4, 2003Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2003, 10:35 PM CDT for Keya Paha County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 10:35 PM CDT (03:35 UTC)
Expired
Aug 4, 2003, 11:30 PM CDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 129 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS53 KLBF 050335
SVRLBF
NEC103-050430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1130 PM CDT

* AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 3 MILES NORTH OF
  SPRINGVIEW...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES SOUTH OF BURTON AROUND 1115 PM CDT
  8 MILES SOUTHWEST OF MILLS AROUND 1130 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH MAY CAUSE 
INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4296 9986 4279 9986 4276 9963 4283 9930
          4302 9935

$$
SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:33 PM CDT, 8 hours 2 minutes earlier.

Area forecast discussion, Aug 4, 2:33 PM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT MON AUG 4 2003

SHORTWAVE AT 18Z EXTENDS FROM EXTREME WRN SD INTO SERN WY. RESULTANT
DRYING VERY EVIDENT ON WV IMAGERY. BOTH THE ETA AND GFS AGREE ON
MCS DEVELOPING FROM ERN KS INTO SRN MO TONIGHT WITH A SECOND AREA
SOUTHEAST THROUGH THE MISSOURI VALLEY. MODELS NOT DEVELOPING PRECIP
INVO SFC TROUGH AND DRYLINE IN WRN NEBRASKA LATE THIS AFTERNOON INTO
THIS EVENING. APPROACHING WAVE...CONVERGENCE ALONG TROUGH AND SOME
REMAINING BOUNDARIES FROM A.M. CONVECTION SUPPORT SCATTERED TSRA BY
LATE THIS AFTERNOON GENERALLY NEAR AN OGALLALA TO CODY LINE. IN FACT
ALREADY A LINE OF TCU GOING UP IN NWRN KS INTO SWRN NEBR AT 18Z.
GOOD MOISTURE AVBL EAST OF ANW TO BBW WHERE PW VALUES ABOVE 1.5
INCHES. SOME LOCALLY HEAVY RAIN PSBL IN FAR ERN CWFA THIS EVENING.
ALL CONVECTION SHOULD MOVE OUT OF ERN CWFA SOON AFTER MIDNIGHT.

A SLIGHT COOLDOWN TUESDAY AS H85 WINDS TURN TO THE NORTH. UPPER
RIDGE BUILDS INTO REGION WITH TEMPS RISING INTO THE MID AND UPPER
90S. WILL GO DRY THROUGH THE PERIOD WHEN STORM TRACK ACROSS
MONTANA-NORTH DAKOTA.

EXTENDED DISCUSSION...THE LATEST GFS CAME IN MUCH DIFFERENTLY THAN
PREVIOUS RUN AND LATEST EUROPEAN. WILL FAVOR PREVIOUS RUN AND KEEP
GOING FORECAST HOT AND DRY FRIDAY THROUGH MONDAY.
.LBF...NONE.

KAR
Hazardous weather outlook, Aug 4, 3:30 PM CDT, 7 hours 5 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT ALONG A
DRY LINE WHICH IS LOCATED NEAR A NORTH PLATTE TO VALENTINE LINE.
AHEAD OF THE DRYLINE SURFACE DEW POINT TEMPERATURES RANGE IN THE MID
TO UPPER 60S WITH SOUTHERLY WINDS.  BEHIND THIS LINE ACROSS WESTERN
NEBRASKA WINDS ARE TURNING WEST AND DEW POINTS ARE FALLING THROUGH
THE 50S.

SEVERE WEATHER POTENTIAL MAY BE LIMITED BY THE WEAK WIND FIELDS WITH
MID LEVEL WINDS LESS THAN 20 KNOTS.  HOWEVER GIVEN THE VERY UNSTABLE
AIRMASS AND THE TURNING OF THE WINDS WITH HEIGHT...LARGE HAIL AND
TORNADOES ARE POSSIBLE.  AS THE DRIER AIR ADVANCES LATE THIS
AFTERNOON AND EVENING WINDS WILL BECOME MORE WESTERLY STORM TYPE
WILL FAVOR THE DEVELOPMENT OF DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
TUESDAY THROUGH SUNDAY NO RAINFALL IS EXPECTED AS TEMPERATURES TREND
UPWARDS. THE UPPER RIDGE STRENGTHENS AND BUILDS EAST TUESDAY WITH
AN ISOLATED CHANCE THAT THUNDERSTORMS MAY FORM LATE IN THE DAY
WEDNESDAY. PIECES OF ENERGY WILL EJECT ACROSS THE PLAINS ON
WEDNESDAY AS THE LOW LEVEL JET STRENGTHENS OVERNIGHT. HOWEVER AS
THE UPPER RIDGE STRENGTHENS THE STRONGER DYNAMICS WILL SHIFT
NORTHWARD WITH NO THUNDERSTORMS FORECASTED THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY THROUGH SUNDAY.

HIRSCH

In the hours before

Local storm report, Aug 4, 8:09 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0809 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    SPARKS                    NE   0.88 IN HAIL
08/04/03   CHERRY

MB
Local storm report, Aug 4, 9:18 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0918 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    18 W SPRINGVIEW           NE   0.75 IN HAIL
08/04/03   KEYA PAHA

MB
Local storm report, Aug 4, 9:26 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0926 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    12 N AINSWORTH            NE   1.00 IN HAIL
08/04/03   BROWN

MB
Local storm report, Aug 4, 10:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    8 N BASSETT               NE   0.75 IN HAIL
08/04/03   ROCK

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:35 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha55 min
Aug 4, 8:28 PM CDTSevere Thunderstorm WarningLBFKeya Paha62 min
Aug 4, 9:09 PM CDTSevere Thunderstorm WarningLBFBrown66 min
Aug 4, 9:39 PM CDTSevere Thunderstorm WarningLBFRock66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.